Am Fam Physician. 2003;67(4):854-855
The 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, known collectively as statins, are commonly used to reduce hypercholesterolemia because they are generally effective and safe. However, some patients treated with statins develop muscle symptoms, and some develop severe muscle toxicity. The mechanism for these adverse muscle reactions is unknown. That some patients receiving statins who experience muscle pain have normal creatine kinase levels suggests that muscle toxicity may occur below the threshold required to increase enzyme levels. Phillips and associates conducted a study to determine if patients with muscle symptoms and normal creatine kinase levels who developed myopathy could distinguish between blinded statin therapy and placebo.
Eligible participants had to have statin-induced myopathy, no increase in creatine kinase levels, and resolution of symptoms when not receiving statins for two weeks. End points included the following: whether patients identified blinded statin therapy and standard measures of muscle functional capacity and strength. During the preliminary analysis of the first 21 patients enrolled, four patients were able to correctly identify statin therapy because of the recurrence of muscle symptoms.
Patient 1 developed muscle aches and decreased exercise tolerability during four years of treatment with simvastatin. Symptoms improved with the discontinuation of statins and during the placebo phase but recurred within 48 hours of the reintroduction of statins. Muscle biopsy showed pathologic findings within the myofibers that resolved with the muscle symptoms three months after discontinuation of statins.
Patient 2 developed muscle pain and weakness while receiving lovastatin that resolved when the medication was stopped. Symptoms were reproduced with reintroduction of blinded statin therapy, and muscle biopsy results were consistent with myopathy. Three months after halting statin treatment, a repeat muscle biopsy was negative.
Patient 3 developed aching and diffuse muscle weakness while taking atorvastatin that resolved when the medication was stopped. Blinded resumption of statin therapy caused the weakness to recur. Muscle biopsies showed myopathy during statin treatment with resolution five and one half months after treatment was halted.
Patient 4 developed leg aches after starting atorvastatin therapy that resolved on stopping the treatment. Symptoms recurred when blinded treatment with statins was resumed. Biopsy during treatment showed myopathy, and there was no follow-up biopsy after treatment was discontinued. None of these four patients had an elevated creatine kinase level at any time during statin treatment.
The authors conclude that although the incidence of statin-induced serious muscle toxicity is very low, pathologic evidence of myopathy may be present among patients with adverse muscle symptoms even when creatine kinase levels are normal. None of the four patients referred to here had elevated statin levels during treatment, thus eliminating the possibility of too much drug or inadequate clearance. The possibility of an underlying metabolic vulnerability to this adverse effect of statins needs further exploration.
|Relatively low body weight|
|Use of certain medications|
|Use of multiple medications|
In an accompanying editorial, Grundy notes specific predisposing factors for severe myopathy that cause the highest morbidity and appear with elevations of creatine kinase levels (see accompanying table). Grundy recommends avoiding statins or using them in low dosages in patients with these factors. Less serious myopathy symptoms, including fatigue, muscle pain, and weakness, occurring in patients with normal creatine kinase levels, may arise during treatment with a statin but will probably not lead to permanent muscle damage or chronic myopathy. In addition, many patients thought to have symptoms secondary to statin therapy probably have some other underlying pathology.
In high-risk patients, the efficacy of statins in reducing cardiovascular disease probably outweighs the risk of serious or permanent muscle damage. Until further investigation is conducted of less serious muscle symptoms in patients taking statins, there is no reason to stop statin therapy in patients at high risk for cardiovascular disorders because of nonspecific symptoms not clearly related to treatment with a statin.